Thunderstorm Wind, Campbell
- When
- July 23, 8:10 PM MST
- Where
- Campbell County, 17 mi N of Recluse
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.983, -105.700
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 6:47 PM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 747 PM MDT SAT JUL 23 2005 .DISCUSSION...MAIN CONCERN OVERNIGHT IS THE CHANCE OF THUNDERSTORMS. EVEN THOUGH MOISTURE HAS INCREASED TODAY PER THE 12Z-00Z KUNR SOUNDINGS...THE 00Z KUNR SOUNDING SHOWED ONLY WEAK INSTABILITY AND A WELL-MIXED BOUNDARY LAYER. THE SURFACE FRONT HAS PASSED THROUGH THE ENTIRE CWFA...AND NO STORMS WERE OCCURRING IN THE CWFA...YET. THE STRONGEST INSTABILITY AND DEEPEST MOISTURE WAS OVER THE EASTERN CWFA...BUT THE CAP WAS ALSO STRONGEST THERE AND FORCING FOR UPWARD MOTION WAS VERY WEAK. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS OVER SERN WY AND THE NE PANHANDLE. THIS WAS SLOWLY EVOLVING NEWD... AND ALL INDICATIONS ARE THAT IT WILL STAY SOUTH OF RAPID CITY AND MOST OF THE BLKHLS...MAINLY OVER THE FAR SRN TIER OF COUNTIES IF IT DOES MAKE IT INTO SD. LASTLY...A SUPERCELL WAS COMING OUT OF SERN MT AND HEADED FOR NERN WY. 0-8KM BULK SHEAR AND 8KM STORM-RELATIVE WINDS WERE FAVORABLE FOR THIS SUPERCELL TO BE LONG-LIVED. HOWEVER... LIMITED INSTABILITY AND RATHER HIGH CLOUD BASES MAY RESULT IN A PREMATURE DEMISE OF THIS STORM. SINCE ITS MOTION IS SOMEWHAT ALONG A THETA-E AXIS...AND SINCE SOME WARM ADVECTION IS EXPECTED IN NERN WY AND THE BLKHLS LATER TONIGHT (AS RETURN SOUTHEASTERLY FLOW GRADUALLY DEVELOPS)...SOME ELEVATED CONVECTION MAY YET MAKE IT INTO THE AREA OVERNIGHT. AS A RESULT...WILL KEEP THE 30 PERCENT CHANCE OF STORMS GOING FOR MOST OF THE AREA. ONE OTHER CONCERN TONIGHT IS FIRE WEATHER. A RATHER SIGNIFICANT PLUME WAS EVIDENT ON THE KUDX WSR-88D AND GOES VISIBLE/3.9UM IMAGES OVER SERN CROOK COUNTY. EVEN THOUGH SURFACE FLOW WAS NORTHERLY NEAR THE FIRE...IT WAS BEING AFFECTED BY WESTERLY FLOW FROM ALOFT DUE TO THE WELL-MIXED BOUNDARY LAYER. AS COOLING OCCURS THIS EVENING... EXPECT THE PLUME WILL GRADUALLY BE AFFECTED BY THE MORE NORTHERLY WINDS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 616 AM MDT SAT JUL 23 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 616 AM MDT (716 AM CDT) SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS MORNING...WHICH WILL MOVE OFF TO THE EAST BEFORE NOON. LATER THIS AFTERNOON ISOLATED THUNDERSTORMS MAY DEVELOP OVER NORTHEAST WYOMING AND THE BLACK HILLS...WHICH WILL MOVE EASTWARD LATE IN THE AFTERNOON AND INTO THE EVENING. THE MAIN THREATS FROM ANY STORM THAT WOULD BECOME SEVERE WOULD BE DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...DRY LIGHTING MAY BE A THREAT FOR SOME OF THE STORMS THAT FORM IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER ON SUNDAY FOR NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MONDAY NIGHT. THE NEXT CHANCE FOR THUNDERSTORMS WILL COME ON FRIDAY OVER THE BLACK HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463014, 5463015.